Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Allergic to opiates

I'm very allergic to any opioids. I can't even eat any food with poppy seeds. It causes a rash around my mouth and if I eat enough of it, my throat swells up.
My PCP once gave me a prescription for Tramadol for pain. I took one just before escorting some students to a competition.
I was proctoring a test and couldn't wait to get out of the room to go lose my breakfast. I was dizzy and couldn't even hold down a cracker. My students were winning an athletic competition and dragged me to the gym to watch. I had to sit next to a trash can because I kept throwing up. I was seeing two or three of each student as they played basketball.
After we got home, my husband found that Tramadol is an opiate.
When I had an emergency appendectomy, I woke up horribly sick and vomited all night.
I am really worried about what I will possibly be able to be given for pain in the hospital.
I react so badly to most painkillers, the only things that I've been able to use is Aleve for moderate pain and Ibuprophen 800 for sever pain.
Does anyone else have any experience with medicine allergies?


  • On January 14th I almost died from anaphylaxis. ( life threatening allergic reaction.) I have now been diagnosed with anaphylaxis to Benzodiazepines. Benzodiazepines are a class of lime 20 to 30 medications. The trauma doctor said that if I take a drug that is in the benzodiazepines class again it would more than likely kill me. I total understand what you are going through!! I pray that they can find medications that work for you!! If you have any more questions feel free to PM me!! I pray that you feel better soon!!!!
    L5-S1 Emergency PLIF Revision May 26th 2015
    L5-S1 PLIF May 22nd 2015.
    L5-S1 Discectomy Feb 27th 2015.
    L5-S1 Discectomy Oct 30th 2014.
  • Kat1eKKat1e Posts: 5
    edited 02/07/2015 - 9:37 PM
    Hi MagistraMarla ,

    I also have issues with opiates and most anesthetists like to give morphine as pain relief following surgery but for me this is an definite no no. I've had countless arguments with anesthetists and they have to work out what else to give me. I remember one such argument where in the end I told the anesthetist that I didn't care what he thought but under no circumstances was he to give me any opiate drugs. He was furious and I remember being in recovery and him asking a nurse to give me morphine as they couldn't get my pain under control. She refused thank goodness but he got angry with her.
    I had surgery last week and had the best anesthetist ever. He said there's no point in arguing with me as in the end it's the patients choice. So there you go, it's your choice. If you don't want something stand firm and they cannot give it to you x
  • Hope3HHope3 Posts: 751
    edited 02/08/2015 - 3:16 AM
    Sorry you are going through some rough times.
    That is really scary to be in pain or face surgery and be
    allergic to pain meds.
    I have reactions to 73 last count different meds. my breathing, blisters, falling
    down, stomach on fire, black outs etc. so I know where you are coming from.
    I have reactions to the food coloring in some and the compounding agents in
    others. It took finding the right Doctor to reveal that was a major problem with
    me taking certain meds. I have had arguments with Doctor's/Pharmacists over
    it they think it is in my head. My Doc. that finally got to the bottom of it looked in
    depth at the different ingredients in each med to see if there was any correlation
    and low and behold there was in several groups,. For instance I can take Percocet
    or Endocet but no other generics in that group or my breathing becomes an
    issue and my brain shuts down.
    Is there anyway you could either work with your Doc. or do it yourself just to see
    if you find out what I did about ingredients. I mean if you want to go to that extent
    it is just an idea.
    Then also different doses and mix of meds will do that to me too. If you take other
    meds do you do a check on them to make sure they can be taken together?
    Sorry just my thoughts cause when you are facing surgery or have pain and have done all the other
    things to help it must be scary not to have that option.
    I wish you luck and hope you find some answers that has to be so stressful.
    If you want to chat send me a PM, I am a good listener.
    You take care
Sign In or Register to comment.